Thunderstorm Wind, Sevier
- When
- July 30, 9:07 PM CST
- Where
- Sevier County, 0.91 mi NW of De Queen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.040, -94.341
Power lines were downed in De Queen.
A longwave trough and associated closed low pressure system extended from the Midwest/Mid Mississippi Valley southwest into Oklahoma during the afternoon hours of July 30th, with an attendant weak cool front mixing south into Northwest Arkansas, bisecting Eastern, Central, and Southern Oklahoma. As a shortwave trough rounded the base of the deeper trough near the front during the afternoon,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A longwave trough and associated closed low pressure system extended from the Midwest/Mid Mississippi Valley southwest into Oklahoma during the afternoon hours of July 30th, with an attendant weak cool front mixing south into Northwest Arkansas, bisecting Eastern, Central, and Southern Oklahoma. As a shortwave trough rounded the base of the deeper trough near the front during the afternoon, showers and thunderstorms quickly developed during the late afternoon within a moderately unstable air mass, and intensified into a small mesoscale convective system (MCS) as it moved through far Southern and Southeast Oklahoma. Some of these storms were severe, with measured wind gusts up to 90 mph recorded by a couple of Oklahoma Mesonet stations, resulting in numerous reports of wind damage over these areas. These storms did weaken by the mid and late evening hours as they entered extreme Southeast Oklahoma and adjacent sections of Southwest Arkansas, but remained strong enough to down power lines in De Queen before weakening further below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 7:56 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 856 PM CDT Thu Jul 30 2020 .UPDATE... To add headline for Thunderstorm watch 406 and adjust pops/wx. && .SHORT TERM.../Tonight/ The SPC has issued a thunderstorm watch for this evening to keep an eye out for damaging wind gusts. Large cluster of thunder- storms approaching our McCurtain county is moving at 40kts, so down pours could become severe. Still some question as to strength long after sunset, but for now have included all AR counties and extreme NE TX including the Texarkana, Magnolia and ElDorado communities until 1 a.m. No other changes needed for this evening update. /24/ && .PREV DISCUSSION... /issued 721 PM CDT Thu Jul 30 2020/ AVIATION... For the ArkLaTex terminals, all is quiet for most of the evening. Short range models showing Oklahoma Thunderstorms in progress propagating to the SE into our area overnight. KTXK seems to only site to perhaps see convection until daybreak. MVFR cigs to accompany 09-15Z as a weak disturbance drifts over AR, additional convection will plug into heating w/ scat/numerous elements to contend with through out the afternoon. SFC winds will be S/SW shifting to W/SW during the day. W/NW near fropa w/ more TS. /24/ PREV DISCUSSION... /issued 310 PM CDT Thu Jul 30 2020/ SHORT TERM.../Tonight through Friday Night/ Convection has been quite limited today as expected with the influence of upper ridging centered across the Gulf of Mexico, but big changes are on the way through the remainder of the short-term forecast period. A rare mid-summer cold front will continue easing its way southward toward our region this evening and overnight in response to a rigorous upper level trough, likewise very unusual for this time of year, diving south across the Southern Plains and Mid-South Region. Increasing S/SW winds ahead of these features continue to usher in ample Gulf moisture, providing the necessary fuel for shwrs and tstms as we go through tonight and on Friday with the cold front gradually working its way into our northern zones very late tonight through early Friday morning. Convection may be quite strong and possibly severe as a linear complex is expected to develop along and just ahead of the front, posing a damaging wind threat over our extreme NW zones through daybreak on Friday per the Marginal to Slight Risk areas from SPC north of the I-30 corridor. As the cold front continues advancing southward through Friday, it will encounter an increasingly unstable air mass along and south of I-30 with SBCAPE values pushing 3000 J/kg or higher as strong compressional heating will aid in temperatures climbing into the lower to mid 90s across these areas. Therefore, look for a gradual intensification of tstms along and south of I-20 through Friday afternoon and evening as the front continues slower progression southward. The threat of damaging winds will continue to be a concern with this stronger convection as a Marginal Risk for severe weather will cover the remainder of the region through Friday night. With temperatures expected to run quite hot ahead of the front, moisture pooling will also produce some rather warm dew points and heat index values pushing 105 degrees or perhaps higher across much of the region through Friday afternoon. However, given the uncertainty of how quickly convection will develop and advance south through the day, will forego the need for a Heat Advisory at this time. /19/ LONG TERM.../Saturday through Wednesday Night/ Longwave troughing extending from Ontario S through the Great Lakes/Midwest and into the region to start the long term period will take up residence and linger over these areas this weekend through midweek next week, with the attendant weak sfc front expected to exit the region to the S over SE TX/Cntrl and Srn LA Saturday morning. Isolated afternoon convection still can't be ruled out though near the sfc front over portions of Deep E TX and the Srn/Ern sections of Ncntrl LA, as well as over Cntrl AR closer to the cool core low within the trough as it pulls away to the NE into the Mid MS Valley. Slightly cooler but drier air is expected to continue filtering SE in wake of the fropa Saturday through the weekend, resulting in a respite in the more oppressive humidity. Any isolated convection Saturday afternoon will diminish by sunset with the loss of heating, with mostly dry conditions expected Sunday, aside from the potential for isolated convection across the far Srn zones near the washed out sfc front. Did trend max temps a bit higher than the NBM this weekend to take into account strong insolation during what is climatologically the warmest period of the year. A second weak sfc front is progged to begin mixing S into the area Sunday night and Monday, although the lack of a Srly low level return flow and mean moisture profile suggests that dry conditions will continue areawide Monday. Meanwhile, a shortwave trough will rotate SE along the base of the longwave Monday night and Tuesday, with enough mid level moisture/forcing possibly resulting in isolated convection Tuesday across Deep E TX and the Srn sections of Ncntrl LA. Similar conditions are expected Wednesday near the old sfc front, before a return in higher RH's is expected by the end of the next work week as the remnants of the old upper trough begin to shift ESE out of the area, and ridging aloft over Nrn MX/W TX beginning to amplify N into the Srn Rockies and E into the Lower MS Valley once Srly low level winds return. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 77 92 72 90 / 20 70 30 10 MLU 77 94 74 91 / 10 60 50 20 DEQ 72 86 68 87 / 70 60 20 10 TXK 76 87 69 87 / 40 60 20 10 ELD 76 90 70 88 / 30 70 40 10 TYR 78 92 71 89 / 20 50 20 10 GGG 77 92 71 89 / 20 60 30 10 LFK 76 95 73 93 / 10 50 60 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/15/19
Hazardous Weather Outlook National Weather Service Shreveport LA 852 PM CDT Thu Jul 30 2020 LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153- 165>167-010200- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 852 PM CDT Thu Jul 30 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight... Isolated showers and thunderstorms will be possible this afternoon, mainly across portions of Southeast Oklahoma, Southwest Arkansas, Deep East Texas, and the southern and eastern sections of Northcentral Louisiana. While much of these will diminish early this evening, additional shower and thunderstorm development will occur late this afternoon and this evening over portions of Southern and Eastern Oklahoma along and ahead of a weak cool front, which will slowly shift southeast into the region late tonight. These thunderstorms will spread into extreme Southeast Oklahoma, Northeast Texas, and Southwest Arkansas by mid and late evening, before gradually diminishing during the overnight hours. Given the extent of shear and instability over these areas this evening, some of these storms may become severe, with damaging winds and brief heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and thunderstorms will increase from the late morning through the afternoon hours Friday near the weak cool front, as daytime heating increases with the approach of the associated upper trough that will begin to shift east through the area. Some of these storms may become severe during the afternoon and early evening across portions of East Texas, North Louisiana, and extreme Southern Arkansas, with damaging winds and brief heavy rainfall possible. These storms will exit the region during the evening, with slightly cooler and drier air spilling southeast in wake of the weak frontal passage for the upcoming weekend. Only isolated showers and thunderstorms at best are expected this weekend through early into the new work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this evening and overnight for portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-010200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie- 852 PM CDT Thu Jul 30 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... A Severe Thunderstorm Watch is in effect until 1 AM Friday morning. A strong line of thunderstorms over southeast Oklahoma will track eastward this evening ahead of a weak cool front. These storm will slowly shift southeast into extreme Southeast Oklahoma, Northeast Texas, and Southwest Arkansas over the next several hours before gradually diminishing during the overnight hours. Given the extent of shear and instability over these areas this evening, storms could become severe, with damaging winds and brief heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and thunderstorms will increase from the late morning through the afternoon hours Friday near the weak cool front, as daytime heating increases with the approach of the associated upper trough that will begin to shift east through the area. Some of these storms may become severe during the afternoon and early evening across portions of East Texas, North Louisiana, and extreme Southern Arkansas, with damaging winds and brief heavy rainfall possible. These storms will exit the region during the evening, with slightly cooler and drier air spilling southeast in wake of the weak frontal passage for the upcoming weekend. Only isolated showers and thunderstorms at best are expected this weekend through early into the new work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this evening and overnight for portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines were downed in De Queen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898094.